Thunderstorm Wind, Ellis
- When
- May 30, 9:10 PM CST
- Where
- Ellis County, 2.14 mi NNE of Walker
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.900, -99.060
Wind gusts were estimated to be 60 MPH.
A short wave trough lifting rapidly northeast across the area helped produce severe thunderstorms during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A short wave trough lifting rapidly northeast across the area helped produce severe thunderstorms during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 30, 2:35 PM CST, 6 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 335 PM CDT MON MAY 30 2011 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE CHANCES OF SEVERE THUNDERSTORMS TONIGHT AND STRONG WINDS ON WEDNESDAY. AS DEEP MIXING CONTINUES WILL HAVE SOME STATIONS HITTING HIGH WIND CRITERIA AND WILL KEEP CURRENT HIGH WIND WARNING. ALSO WILL MAINTAIN CURRENT RED FLAG WARNING. A STRONG NEGATIVELY TILTED UPPER LEVEL SHORTWAVE TROUGH WILL RAPIDLY LIFT NORTHEASTWARD FROM COLORADO INTO THE NORTHERN PLAINS BY MORNING. THE MID LEVEL COLD POOL AND ASSOCIATED COLD FRONT WILL HELP TO SET OFF THUNDERSTORMS SOME SEVERE ALONG AND AHEAD OF A DRY LINE FROM NEAR HAYS TO DODGE CITY TO ASHLAND AND EAST THIS EVENING. THE COLD FRONT LOOKS TO BE LASTLY THROUGH MEDICINE LODGE AROUND OR AFTER MIDNIGHT. PLENTY OF DEEP LAYER SHEAR AVAILABLE FOR THUNDERSTORMS WITH LARGE HAIL UP TO GOLFBALLS. TORNADOS ARE ALSO POSSIBLE HOWEVER WITH HIGH TEMPERATURE DEWPOINT SPREADS THE CLOUD BASES WILL BE HIGH THROUGH MID EVENING. AS THE COLD POOL CONTINUES TO PUSH OUT ACROSS WESTERN KANSAS THE INDIVIDUAL STORMS SHOULD MERGE INTO A LINE OF THUNDERSTORMS AS A MARGINALLY SEVERE MESOSCALE CONVECTIVE SYSTEM CALLED AND MCS. WILL GO WITH 30 TO 60 POPS THIS EVENING FROM THE DRYLINE AND EAST THEN END POPS BEFORE MORNING AS THE COLD FRONT PUSHES EAST. LOWS TONIGHT LOOK TO BE IN THE LOW TO MID 50S EXCEPT WARMER IN THE LOW 60S AROUND MEDICINE LODGE. A NICE DAY IS FORECAST FOR TUESDAY AS UPPER LEVEL RIDGE MOVES INTO THE PLAINS AS THE UPPER LEVEL SHORTWAVE MOVES INTO THE GREAT LAKES. LOOK FOR SUNNY SKIES WITH NORTHWEST AROUND 10 TO 20 MPH BECOMING SOUTHEASTERLY. HIGH TEMPS LOOK TO BE IN THE MID 80S. FOR TUESDAY NIGHT INTO WEDNESDAY UPPER LEVEL RIDGING CONTINUES INTO THE PLAINS. THE GFS HAS LOTS OF HIGH DEWPOINTS MOVING INTO WESTERN KANSAS BY MORNING WHILE THE NAM IS MUCH DRIER. IF THE GFS IS CORRECT THEN COULD HAVE STRATUS LATE TUESDAY NIGHT INTO WEDNESDAY MORNING. MODELS SHOWING A WEAK SHORTWAVE TROUGH MOVING THROUGH THE RIDGE AND WILL ADD A SMALL TO SILENT POP TO COVER. THE PRESSURE GRADIENT ALSO LOOKS TIGHT AND WILL BE CLOSE TO A WIND ADVISORY. LOWS LOOK TO RANGE FROM 60 T0 65 WITH HIGHS IN THE LOW TO MID 90S. SOME CIRRUS CLOUDS MAY KEEP TEMPS FROM GETTING WARMER. DAYS 3-7... MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL TROUGH OF LOW PRESSURE SLOWLY PUSHING ASHORE IN THE PACIFIC NORTHWEST AND NORTHERN CALIFORNIA TO BEGIN THE PERIOD 00Z THURSDAY. THIS WILL SET UP A SOUTHWESTERLY FLOW ALOFT ACROSS THE WESTERN HIGH PLAINS. THE GFS AND ECMWF SHOW THE FIRST IN A SERIES OF H5 VORT MAXES EJECTING OUT OF THE SOUTHERN ROCKIES INTO THE WESTERN HIGH PLAINS WEDNESDAY EVENING COMBINED WITH INCREASED DIVERGENCE ALOFT IN THE SOUTHWEST FLOW. THIS WILL BRING THE CHANCE FOR THUNDERSTORMS TO PORTIONS OF WESTERN KANSAS WEDNESDAY NIGHT...ESPECIALLY WITH AMPLE LOW LEVEL MOISTURE PRESENT WITH H85 DEWPOINTS WELL ABOVE 10C. WILL NEED TO INSERT A MENTION OF SLIGHT POPS WEDNESDAY NIGHT WITH SOME UNCERTAINTY REMAINING AS TO THE TIMING OF THE APPROACHING SYSTEM. ADDITIONALLY, A STRONG UPPER LEVEL JET ASSOCIATED WITH THE TROUGH AXIS WILL STILL BE OFF TO OUR WEST LIMITING THUNDERSTORM DEVELOPMENT. UPPER LEVEL HIGH PRESSURE ACROSS THE SOUTHEASTERN CONUS WILL CONTINUE TO INFLUENCE A SOUTHWESTERLY FLOW ALOFT ACROSS THE WESTERN HIGH PLAINS INTO THE WEEKEND RESULTING IN FAIRLY DRY AND WINDY CONDITIONS. TEMPERATURES ARE EXPECTED TO BE ABOVE NORMAL THURSDAY AS HIGH PRESSURE ALOFT ANCHORED ACROSS THE SOUTHEASTERN CONUS INFLUENCES A SOUTHWESTERLY FLOW ACROSS WESTERN KANSAS. MEANWHILE, A LEE SIDE TROUGH OF LOW PRESSURE NEAR THE SURFACE WILL PREVAIL NEAR AND ALONG THE COLORADO BORDER HELPING TO ENHANCE STRONG WARM AIR ADVECTION INTO WESTERN KANSAS WITH H85 TEMPERATURES RANGING FROM THE MID 20S(C) EAST TO NEAR 30C WEST. WITH STEEP LAPSE RATES LIKELY IN THE LOWER LEVELS. WIDESPREAD 90S(F) CAN BE EXPECTED THURSDAY AFTERNOON WITH NEAR 100F POSSIBLE IN SOME LOCATIONS. THE ABOVE SEASONAL TEMPERATURES WILL CONTINUE THROUGH THE END OF THE WEEK AS THE SOUTHWEST FLOW ALOFT PERSISTS INTO THE WEEKEND. && .AVIATION... VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES THROUGH LATE TUESDAY MORNING. HOWEVER, A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF A COLD FRONT THIS EVENING AS IT MOVES EAST ACROSS WESTERN KANSAS...MAINLY ALONG AND EAST OF A LINE FROM KHYS TO KDDC. WILL PUSH BACK THE MENTION OF CB'S AT BOTH KHYS AND KDDC UNTIL AFTER 00Z THIS EVENING WHEN THE STRENGTH OF THE UPPER LEVEL SYSTEM WILL EJECT OUT OF THE ROCKIES COMBINED WITH PEAK HEATING. WINDS WILL BECOME NORTHWESTERLY 10 TO 20KT BEHIND THE FRONT THIS EVENING AS IT MOVES ACROSS THE FORECAST AREA. WINDS WILL BECOME LIGHT AND VARIABLE IN THE LATE OVERNIGHT HOURS AS SURFACE HIGH PRESSURE SLIDES EAST ACROSS WESTERN KANSAS EARLY TUESDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 85 62 92 / 20 0 20 20 GCK 53 85 60 93 / 10 0 20 20 EHA 50 85 59 94 / 0 0 20 20 LBL 49 85 62 94 / 10 0 20 20 HYS 53 83 60 92 / 50 10 20 20 P28 63 87 67 92 / 50 20 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR KSZ030-031-043>046-061>066-074>081-084>090. RED FLAG WARNING UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR KSZ043-044-061>063-074>077-084>087. && FN06/32
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 509 AM CDT MON MAY 30 2011 KSZ030-031-043>046-061>066-074>081-084>090-311000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 509 AM CDT MON MAY 30 2011 /409 AM MDT MON MAY 30 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AN ISOLATED THUNDERSTORM OR TWO MAY DEVELOP ALONG THE DRYLINE TODAY FROM ASHLAND TO JETMORE TO WAKEENEY AFTER 5 PM THIS EVENING. AS A COLD FRONT MOVES SOUTHEAST INTO CENTRAL KANSAS...MORE ORGANIZED THUNDERSTORM ACTIVITY IS EXPECTED TO OCCUR LATE THIS EVENING. THE GREATEST CHANCE FOR THUNDERSTORMS LATE THIS EVENING WILL BE SOUTHEAST OF A LARNED TO ASHLAND LINE AND MAINLY AFTER 8 PM. THE GREATEST THREAT FROM THE STRONGEST STORM THIS EVENING WILL BE LARGE HAIL TO THE SIZE OF GOLFBALLS AND THUNDERSTORM WIND GUSTS TO 70 MPH. A HIGH WIND WARNING IS IN EFFECT TODAY FOR ALL OF SOUTHWEST KANSAS. MORE DETAILS ON THE HIGH WIND THREAT CAN BE FOUND IN THE NON-PRECIPITATION WEATHER MESSAGE. A RED FLAG WARNING IS ALSO IN EFFECT WEST OF A DIGHTON TO CIMARRON TO MEADE LINE FOR THIS AFTERNOON AND EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE FOR OVERNIGHT THUNDERSTORMS LATE TUESDAY NIGHT CONTINUING INTO EARLY WEDNESDAY MORNING AS A WEAK WARM FRONT LIFTS BACK NORTH INTO WESTERN KANSAS. AT THIS TIME IT APPEARS THE SEVERE WEATHER RISK FROM THESE STORMS WILL BE MINIMAL .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED AFTER 5 PM THIS EVENING GENERALLY ALONG AND SOUTHEAST OF A LINE FROM LARNED TO ASHLAND. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
518 PM CDT MON MAY 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM NON-TSTM WND GST DODGE CITY 37.76N 100.01W
05/30/2011 M59 MPH FORD KS ASOS
&&
MRUSSELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
544 PM CDT MON MAY 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM NON-TSTM WND GST ULYSSES 37.58N 101.36W
05/30/2011 E51.00 MPH GRANT KS AWOS
NUMEROUS OBSERVATIONS THROUGHOUT THE AFTERNOON HAVE
INDICATED SUSTAINED WIND SPEEDS ACHIEVING 40 MPH OR
GREATER. THE SUSTAINED WINDSPEED AT THIS TIME WAS 44 MPH.
&&
MRUSSELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 928 PM CDT MON MAY 30 2011 KSZ030-031-310315- ELLIS-TREGO- 928 PM CDT MON MAY 30 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TREGO AND ELLIS COUNTIES... AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR ELLIS...MOVING EAST AT 40 MPH. WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. LAT...LON 3912 9905 3871 9906 3870 9972 3912 9962 TIME...MOT...LOC 0227Z 269DEG 35KT 3894 9948 RUSSELL
The Dodge City radar (KDDC), 149 km away, was scanning. The volume nearest the first event began at 03:09 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated to be 60 MPH.
This report was relayed by law enforcement.
Winds were estimated to be 60 MPH. There was also 1/2 inch diameter hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327681, 327685, 327686, 327683, 327687, 327688.